Ben completed his first round of chemo yesterday. I think the anxiety leading up to it may have been worse then the treatment itself, but then we are only 24 hours post chemo drip so hopefully I am not speaking too soon.
About 15 minutes ago, Ben developed an intense case of the hiccups. Funny for about 2 minutes only. A quick google search provided this little bit of info:
“Dexamethasone is likely to play a role in the etiology of hiccups in patients receiving cisplatin-based regimens. Two hundred seventy-seven patients received three doses of ondansetron 8mg intravenously (IV) at 4hour intervals plus dexamethasone 20mg IV from the start of chemotherapy, followed by dexamethasone 5mg IV every 12hours, until chemotherapy was complete. Hiccups were observed in 114 (41.2%) patients, of whom 97.4% were men. Nausea and vomiting showed inverse correlations with hiccups (P < 0.0001 and P = 0.001, respectively). In 73 patients who experienced hiccups but lacked nausea/vomiting (H+N/V-), we discontinued dexamethasone in subsequent cycles. Sixty-six patients (90.4%) ceased hiccuping, but complete protection rates of nausea and vomiting decreased to 63% and 74%, respectively. For patients who experienced both hiccups and nausea/vomiting, the onset of nausea/vomiting usually was delayed to Day 3 or 4 and began after the cessation of hiccups. We conclude that cisplatin-related hiccups are predominant in males, dexamethasone-induced, and associated with protection against nausea/vomiting.”
Well that sucks. Having the hiccups may be better then vomiting, but they suck nonetheless. I hope they go away soon so he can sleep, but they show no sign of slowing down.
Over the last couple of days we have had a heart breaking discussion with our GP, followed by the most difficult conversations of our lives with the kids. They are so strong, and so brave… they take after their Dad.
And that, my friends, is all I have in me to write tonight.